If you suspect that anesthesia is the culprit behind your period slowing down, it’s important to bring this up with your doctor. It’s possible that there could be some underlying issues that though they seem related to this occurrence, actually are not. The timing is most likely just a coincidence because there has been no evidence of a causal relationship.
A lot of times after having surgery, one is put on some form of antibiotic to prevent infection and it may very likely be that the antibiotic is what is slowing down menstruation and can in fact, stop it altogether.
Another thing to consider is stress. Worrying can do many things to our bodies and having surgery can also be a stressful time.
Every anesthetic has a sedative effect and it can affect the uterus making it become slightly sedate. It’s this endometrial sedation that can delay or slow down a phase of your cycle. If all is well and there are no underlying factors such as pregnancy etc, your period will go back to normal once the anesthesia is out of your system.
If your body has been ‘shocked’ from surgery it takes time for the organs to all revert back to their usual routine.
Again, make an appointment with your doctor to find out if this is the case and ease your mind rather than worrying about it. Our bodies tend to act differently to different situations and even a modest change in your daily schedule can send things off kilter.
I went in for surgery on my foot and was on the 2nd day of my usually heavy cycle. During recovery I went to check my pad hoping it was not full, in fact it was dry. My period stopped immediately, no blood whatsoever. I am now 4 days late for my current cycle. I know I'm not pregnant so I wasn't worried about that but started to wonder if this was normal. Glad to see I'm not the only one this has happened to. I also had the high dose of antibiotics prior to surgery and the general anesthesia.
I had surgery for a deviated septum on Monday, February 8, 2010, and was due for my period on Sunday, February 14. I am on Yaz birth control pills, too. Today is Wednesday, February 17 and I still have not gotten my period. I am freaking out, which I shouldn't be because they did do a pregnancy test at the hospital before the surgery, but my period is NEVER late. I called the doctor's office today to be on the safe side, and they explained that it is perfectly normal not to get a period for the first month after receiving anesthesia. She said I should receive a normal period for my next cycle, and also told me to use a "back-up" method of birth control until the end of the week. I felt SOOOOOO relieved.
I am in the same situation as everyone above. I had surgery and was supposed to start my period about three weeks after, and still have not. I was wondering if what kind of surgery you have and the amount of anesthesia/time you were "under" effects how long it will be until your period is back to "normal" again. I had knee surgery and was "under" for about six hours.
My teenage daughter had surgery on Day 2 of her period and it stopped it completely. Then the next month's period was VERY harsh... Heavy bleeding, heavy cramps and several days of migraine. It threw the hormones out of whack. I'm sure next month will be back to normal.
All anesthetic medicines have sedative effect. After anesthesia during surgery, this effect will continue for some days. This also affect uterus which become sedate. This sedation of endometrium will delay the desqumative phase of cycle. You will get periods when the effect of anesthesia will be gone.
I was wondering the same thing, I'm 3 weeks late, and like you was also supposed to start 1-3 days after surgery, which it did not, and it's now been 3 weeks, with no sign of it coming. My DR says it "may be normal" as sometimes surgery puts your body in "shock" and it takes time for organs to get back to their routine....but it's stressing me out not knowing if it's normal or if it's something else...
I am on the same boat as your self. I underwent surgery recently but wasnt due till a week after the surgery. However it has not come and I'm beginning to Panic!!! Its makes me feel better that there are others out there suffering from the same thing but I have never wanted it to come so badly!!!
I started my period the day before I was due to have my op. I had general anesthetic and my period only lasted a couple of days. After being home about ten days I have started to bleed again. Reading the other posts, this seems to be quite normal. (just seems rather bizzare)
I had breast augmentation 2 and a half weeks ago, and a week after surgery I started my period (3 weeks early). Today I am still bleeding, although it's been light and mucousy and not at all heavy, and today I started having cramps.
I had surgery 12 days ago and I was due 2 days ago. It's not normal for my cycle to be off track wasn't sure if anesthesia put some hold off on my cycle. Since this happens to others I guess its normal! That's a relief!
Hey everyone, I am in PANIC. I don't know what to do, and my BF does not understand that this is serious.I'm usually on time when it comes of the period day; but this month December 08-09 I had an appendectomy surgery obviously I had a general anesthesia. Today ss the 3rd day that my period is delay. I'm really scared to make a pregnancy test because I had unprotected sex (pull out system)a week before surgery. I don' know what to think , I am going crazy.
I know this was asked a while ago, but in case there are other people who might see this like I did while researching the same thing. At the end of june I had surgery (tonsil removal) and I was due to have my period the 7th of the following month. Its now the 21st and I still have nothing, and the signs of my period coming is going away. I have researched the net for an answer and as most have said the body must be going through stress..
I just hope it comes soon!